Kansas, 2023Flash Flood and Damaging Winds in Kansas, July 12 to 13, 2023
July 12 to 13, 2023 · NWS SGF · 8 events in 2 counties and zones
Storms developed over southeast Kansas ahead of an approaching cold front during the evening of the 12th and moved across far southeastern Kansas through the morning of the 13th. Sporadic wind gusts of 60 to 70 mph downed trees and power poles from Arcadia and Fort Scott in Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed over southeast Kansas ahead of an approaching cold front during the evening of the 12th and moved across far southeastern Kansas through the morning of the 13th. Sporadic wind gusts of 60 to 70 mph downed trees and power poles from Arcadia and Fort Scott in Kansas. Flash flooding was reported in Pittsburg, Kansas where water rescues and stranded vehicles were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 11:04 AM CST, 56 minutes earlier.
Area forecast discussion, Jul 12, 11:04 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1204 PM CDT Wed Jul 12 2023
Key Messages:
1. Heat Advisory for the entire area this afternoon for heat
indices of 100 to 110.
2. Enhanced risk for severe thunderstorms tonight. The main
potential hazards include damaging wind gusts to 75 mph, hail to
two-inches in diameter, and flash flooding.
3. Potential for additional thunderstorms from Thursday night
into Saturday morning.
.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Wed Jul 12 2023
A hot and humid air mass will be in place across the area today as
highs warm into the middle 90s to around the 100 degree mark.
Heat index values of around 105 to 110 will occur this afternoon
into early this evening. The warmest readings will occur across
far southwestern Missouri and extreme southeastern Kansas. Have
issued a Heat Advisory for the entire from noon to 7 PM today.
Instability will increase today into tonight as the hot and humid
air mass is in place. A strong cap is currently in place across
the area and will remain in place through much of the day. This
evening the MLCIN cap will weaken some but will not completely
erode. The MUCIN will weaken early this evening. A surface
boundary will move south across northern Missouri by early this
evening. Scattered thunderstorms will likely develop from
northeast Kansas into northern Missouri and move south this
evening. Uncapped MUCAPE values of 2000 to 3000 J/kg will be in
place and deep layer shear will increase. These initial storms
could be supercells in nature. Large hail up to the Golf balls
will be possible with the strongest storms. The question is just
what the coverage will be and how far south they can make it.
Along and north of Highway 54 will have the best potential. There
could be gusty winds too, but this storms may be elevated in
nature and not truly surface based as there will be more MLCIN in
place.
Later this evening a complex of storms will likely develop along
the surface boundary from east central Kansas into central
Missouri and move southeast across the area overnight. Uncapped
MUCape will overspread the entire area overnight. The ML cap may
remain strong across much of the area, but could weaken more
across the eastern Ozarks. A line segment(s) will likely develop
along the leading edge of the complex and will lead to a damaging
wind risk, especially where the MLCIN will be lower, but still
possible outside this area but may be more scattered in nature.
The question will be the exact coverage and track of this complex.
Showers and storms may back build behind the line within the
storm complex as the low level jet increases overnight.
Precipitable water values will increase to likely over 2"
tonight. This will lead to high rainfall rates and where multiple
storms can track across the same locations in a short period will
lead to a flooding risk. The heavier rain will be not widespread
in nature, but with locally heavy rainfall expected a localized
flooding risk will occur. The HREF LPMM shows the potential for
isolated heavy rainfall across portions of the area this
evening/tonight, but cannot pinpoint exactly where they will set
up until the complex develops and starts back building later
today and tonight. The storms should move out of the area from
north to south by Thursday morning.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM CDT Wed Jul 12 2023
Some showers and clouds could linger across far southern Missouri
Thursday morning but much of the area should be dry on Thursday
as the cap builds back across the area. Highs will top out in the
middle to upper 90s with Heat Index values near 100 to around 105
Thursday afternoon.
Additional storms will be possible across the area Thursday night
into Friday morning, but coverage and the track and coverage is in
question and this activity could miss the area to the west and
south. If storms can develop across the area locally heavy rain
and some gusty winds will be possible with a few of the stronger
storms.
Friday will see highs in the middle 90s with heat index values
generally round 100 degrees. Another complex of storms is expected
to develop to the north and northwest of the area and could dive
southeast through the area Friday evening into Saturday morning as
an upper level trough moves across the region. Locally heavy
rainfall and localized flooding will be possible. A few strong
storms will also be possible with gusty winds the main risk. The
exact timing and track of the complex will be dependent on exactly
when and where it develops Friday afternoon/evening to the
northwest of the area.
Highs will warm into the middle 90s this weekend, but the trough
will bring a slightly drier air mass to the region so it will not
be quite as humid. Most of the weekend also looks to be mainly
dry, cannot rule out an isolated shower/storm but think most the
area will remain dry after after any storms Saturday morning move
off to the southeast.
An upper level ridge build back over the Plains as an upper level
low will be located across south central Canada early next week.
This will allow temperatures to warm back into the mid to upper
90s with more humidity. The area will be in an upper level
northwest flow pattern and with lift from the upper level low to
the north, this could setup the potential for complexes of storms
to develop and track across the region but it's too early to be
able to pin point the exact track and timing at this point so
have just included slight pops through mid week next week as the
track is uncertain among the ensemble model members at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Jul 12 2023
VFR conditions will persist through this afternoon with light
southerly winds. A complex of thunderstorms is then expected to
push from northwest to southeast across southern Missouri late
tonight. IFR conditions as well as gusty and erratic winds can be
expected with these storms.
Storms will clear the area by around sunrise on Thursday with VFR
returning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...SchaumannHazardous weather outlook, Jul 12, 12:52 AM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
152 AM CDT Wed Jul 12 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
152 AM CDT Wed Jul 12 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Significant excessive heat risk.
Elevated excessive rainfall risk
DISCUSSION...
Hot and humid conditions will occur across the area today as heat
index values range from around 105 to 110 degrees this afternoon
and early evening.
Scattered thunderstorms will develop across east central Kansas
and west central Missouri later this afternoon into this evening.
Hail up to the size of golf balls and damaging wind gusts will be
possible with the strongest storms, mainly north of the Interstate
44 corridor.
A complex of storms will then develop this evening and move
southeast across portions of the area this evening into the
overnight hours. There are questions on the exact track and
coverage of this activity. Damaging straight line winds and
quarter size hail will be possible with activity.
Locally heavy rainfall will occur with the storms today and
tonight and could lead to a localized flooding risk,
especially late this evening into tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat index values from around 100 to near 105 degrees will occur
again on Thursday and Friday.
Thunderstorm chances will continue, mainly during the overnight
hours each day from Wednesday night through Friday night.
Localized heavy rainfall and flash flooding will be the main risk,
but a few strong storms will be possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from late this afternoon into
tonight for portions of southeastern Kansas and the Missouri
Ozarks.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Event by event
4 thunderstorm wind, 3 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Crawford
- When
- July 12, 12:00 PM CST to July 13, 12:00 PM CST
- Where
- Crawford County, 2.07 mi S of Pittsburg
- Reported by
- COOP Observer
- Coordinates
- 37.390, -94.700
The Co-Op observer in Pittsburg reported 4.75 inches of rainfall in a 24 hour period.
Heavy Rain, Crawford
- When
- July 12, 12:00 PM CST to July 13, 12:00 PM CST
- Where
- Crawford County, 0.69 mi N of Fleming
- Reported by
- CoCoRaHS
- Coordinates
- 37.380, -94.780
The CoCoRAHS station KS-CR-7 about 5 miles southwest of Pittsburg reported 3.36 inches of rain in 24 hours.
Heavy Rain, Crawford
- When
- July 12, 12:00 PM CST to July 13, 12:00 PM CST
- Where
- Crawford County, 0.88 mi NE of Girard
- Reported by
- COOP Observer
- Coordinates
- 37.510, -94.840
The Co-Op observer in Girard reported 3.46 inches of rain in 24 hours.
Thunderstorm Wind, Bourbon
- When
- July 12, 10:30 PM CST
- Where
- Bourbon County, 2.07 mi N of Edward
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 37.800, -94.720
High winds reported by storm chaser.
Thunderstorm Wind, Crawford
- When
- July 12, 10:36 PM CST to July 13, 5:00 AM CST
- Where
- Crawford County, 0.88 mi SE of Arcadia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.640, -94.620
Several trees and powerlines were downed by high winds.
Thunderstorm Wind, Crawford
- When
- July 12, 10:40 PM CST
- Where
- Crawford County, 0.88 mi SE of Arcadia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -94.620
A large, at least 1 foot in diameter tree was downed and multiple power poles were snapped causing power outages.
Thunderstorm Wind, Crawford
- When
- July 13, 12:32 AM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -94.700
Multiple trees and power lines were reported down.
Flash Flood, Crawford
- When
- July 13, 1:05 AM CST to 8:00 AM CST
- Where
- Crawford County, 2.69 mi SSE of Pittsburg to 1.43 mi NE of Pittsburg
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.385, -94.680
Numerous vehicles were stranded in high water on city streets. A few water rescues were performed as waters rose quickly.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 12 to 13, 20231 death · 9 injured · 46 events
- Tornadoes and Damaging Winds in Iowa, July 12, 2023EF2 · 16 events
- Excessive Heat in Oklahoma, July 12 to 13, 20239 injured · 24 events
- Wildfire in Washington, July 12 to 14, 2023$800,000 · 1 event
- Flash Flooding and Hail in Missouri, July 12 to 14, 2023$285,000 · 1.5 in hail · 16 events
- Tornadoes and Damaging Winds in Nebraska, July 12, 2023EF1 · 48 events
- Hail and Damaging Winds in Missouri, July 12, 2023$100,000 · 1 in hail · 17 events
- Excessive Heat in Oklahoma, July 12 to 14, 202361 events
- Tornadoes in Michigan, July 12, 2023$50,000 · EF1 · 2 events
- Tornado and Flash Flooding in Arkansas, July 12, 2023$15,000 · EF1 · 21 events
- Tornadoes and Damaging Wind in Illinois, July 12, 20231 injured · EF1 · 18 events
- Damaging Winds in Michigan, July 12, 2023$42,000 · 55 kt wind · 7 events